Thank you for your inquiry.
I know of no specific statement in our guidelines regarding the prevention of transfusion reactions in patients with selective IgA deficiency. However, it is quite clear that patients with selective IgA deficiency may have antibodies against IgA which can result in serious reactions to the infusion of any blood product containing IgA (1). Thus there have been a number of strategies suggested to diminish the risk of reactions to blood products in such patients. These include:
1. When red cells are required, patients with selective IgA deficiency should receive red cells that have been washed thoroughly to remove as much IgA as possible.
2. Patients that require immunoglobulin therapy can receive products that are low in IgA content.
3. Desensitization to blood products has also been employed in these situations (2).
4. Some authors recommend patients with IgA deficiency store their blood for the possible contingency of transfusions that will be needed in the future.
One can get some indication as to the risk of reaction to blood products in patients with IgA deficiency by screening for anti-IgA antibodies. Such screening is recommended in all patients with severe IgA deficiency, and in any patient with partial IgA deficiency who has previously experienced a reaction to a blood product.
Finally, your suggestion that an evidence-based document should be created regarding this issue is certainly well taken. The proper venue for approaching this issue would be through one of the interest sections of the AAAAI.
Thank you again for your inquiry and we hope this response is helpful to you.
1) Anaphylactic reaction with prothrombin complex concentrate in a patient with IgA deficiency and anti-IgA antibodies.
Chowdary P, Nair D, Davies N, Malde R, Gatt A
Blood Coagul Fibrinolysis. 2010;21(8):764.
2) Successful desensitization to immunoglobulin A in a case of transfusion-related anaphylaxis.
Kiani-Alikhan S, Yong PF, Grosse-Kreul D, Height SE, Mijovic A, Suddle AR, Ibrahim MA
Transfusion. 2010 Sep;50(9):1897-901.
Phil Lieberman, M.D.